Ohio, 2024

Damaging Winds in Ohio, September 22, 2024

September 22, 2024 · NWS ILN · 8 events in 5 counties and zones

Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms developed during the afternoon hours as an upper level disturbance moved through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 22, 12:29 PM EST, 11 minutes earlier.

Area forecast discussion, Sep 22, 12:29 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
129 PM EDT Sun Sep 22 2024

.SYNOPSIS...
An upper level disturbance moving through the Ohio Valley will
bring occasional chances for showers and a few thunderstorms
tonight through Tuesday. Warm conditions are expected again
today before more seasonable temperatures overspread the region
for the start of the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mostly clear skies this morning will soon be replaced by
expansive cloud cover moving in from the W as a midlevel S/W
approaches this afternoon into this evening. The drier air
currently entrenched across the region will be shunted to the E
into the afternoon, with a fairly pronounced dewpoint gradient
expected to go along with it as some richer LL moisture advects
in from the W through the daytime. But it will take some effort
to truly moisten the profile, with an expectation that an
approaching band of SHRA, with embedded TS, will erode with
eastward extent. The SHRA may initially be falling from a deck
at about 8-10kft, with quite a bit of dry air to overcome in the
LL. This is shown well even on the typically more moisture-
robust guidance, with a rather deep layer of dry air in the
bottom 8-10kft to overcome, especially during the onset. So
while there will most certainly be some virga and perhaps some
sprinkles, the prospect of appreciable measurable rainfall drops
off rather abruptly near/E of I-75 through at least midday.

As we progress into early evening, enough saturation should
occur that coverage of SHRA, with even some TS, should
gradually increase toward sunset and beyond. But even then,
rainfall amounts should be rather light (<0.1") in most spots E
of I-75. The best chance for more appreciable rainfall will
likely be after sunset W of I-75 as broken clusters of SHRA/TSRA
attempt to move W before eroding again with eastward extent.

Highs should again reach into the lower 90s in central/south-
central OH and NE KY as the clouds and pcpn will be much more
delayed in these areas. Further to the W, expect temps to top
out in the mid to upper 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
West to southwest flow will continue aloft tonight into Tuesday
with additional areas of mid level energy advecting across our
area. This will help drag a frontal boundary slowly east into
the region tonight and as we perhaps moisten up a bit more,
we should see a somewhat better chance for showers and few
thunderstorms to continue across the area tonight. Again
though, given the overall dry pattern, will continue to limit
pops to chance category for tonight. Lows tonight will be in the
low to mid 60s.

It looks like the frontal boundary may stall out across our area
through the day on Monday. With additional waves of mid level
energy moving through the Ohio Valley, a chance of showers and a
few thunderstorms will continue through the day. The best
chance for pcpn will be along and southeast of the boundary,
generally across our southern forecast area. Temperatures will
be more seasonable with highs on Monday ranging from the mid 70s
northwest to the lower 80s in the southeast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Shortwave energy continues to dig into the Great Lakes and Ohio
Valley to start the extended period Monday night and Tuesday.
With an associated cold front just to our west, southwesterly
flow will provide deep moisture, allowing for a good chance of
widespread showers and storms. The latest guidance calls for a
wave of surface low pressure to lift toward the Ohio Valley late
Monday night, with showers increasing from southwest to
northeast by morning. The cold front will then make it way
through the area later on Tuesday. Guidance varies a bit, but
QPF amounts appear to average half inch to an inch during this
time.

The low moves away on Wednesday... at which time uncertainty in the
forecast increases significantly as a tropical system may be moving
into the southeast United States. In general, we appear to be headed
into more of a blocky pattern once again, with the northern stream
retreating well north into Canada. This would make rainfall in our
area depend upon the development and movement of the tropical system
late in the week. For now, have a low chance of PoPs to allow for
the uncertainty during this time.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
The river valley BR/FG has long dissipated, leaving mostly sunny
skies through the morning hours. However, deeper-layer moisture
is on the increase from the west as moisture advection works its
way E into the region. This will promote ISO/SCT SHRA/TSRA
through the first part of the TAF period, especially for wrn
sites through this evening. Given the expected evolution of the
activity, it is difficult to pinpoint one particular favored
location or time window for the greatest coverage, although did
attempt to highlight the afternoon round with TEMPOs as best
possible.

Do think there will be additional redevelopment near/after 00z,
which will move back into the local area between about 00z and
06z. As such, decided to broad brush a VCSH, even recognizing
that there will be large portions of the first 12 hours where
there is not SHRA or TSRA particularly close to a specific
terminal. There should be a decrease in overall coverage of pcpn
locally by 06z, with MVFR, and even IFR, CIGs settling in
during the predawn hours, especially for nrn sites. KDAY/KILN
will have most favorable conditions for IFR CIGs, but certainly
it may briefly be possible elsewhere, too.

SW winds around 10-12kts this afternoon will go more westerly at
around 5-7kts past 21z through the remainder of the period. CIGs
will gradually lift/scatter toward/past 18z Monday.

OUTLOOK...Thunderstorms possible Tuesday. MVFR CIGs possible
Tuesday into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...KC
Hazardous weather outlook, Sep 22, 2:41 AM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
341 AM EDT Sun Sep 22 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
341 AM EDT Sun Sep 22 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 12:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wilmington OH
102 PM EDT Sun Sep 22 2024

INZ050-OHZ042-221730-
Wayne IN-Darke OH-
102 PM EDT Sun Sep 22 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN WAYNE AND
SOUTHWESTERN DARKE COUNTIES THROUGH 130 PM EDT...

At 102 PM EDT, a strong thunderstorm was located near Hagerstown,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Centerville, Hagerstown, Fountain City, Franklin, Greens Fork,
Bethel, Hollansburg, Palestine, Economy, Whitewater, Jacksonburg,
Interstate 70 at Exit 145, and Williamsburg.

This includes I-70 in Indiana between mile markers 138 and 147.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4001 8520 4000 8481 4012 8481 4000 8467
      3980 8509 3992 8520
TIME...MOT...LOC 1702Z 237DEG 39KT 3989 8507

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Novak
Special weather statement, Sep 22, 12:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
123 PM EDT Sun Sep 22 2024

OHZ034-042-221800-
Darke OH-Mercer OH-
123 PM EDT Sun Sep 22 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF DARKE AND SOUTHERN
MERCER COUNTIES THROUGH 200 PM EDT...

At 123 PM EDT, a strong thunderstorm was located 8 miles south of
Union City, moving northeast at 50 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Greenville, Celina, Coldwater, Versailles, St. Henry, Bradford, Union
City, Fort Recovery, Ansonia, Webster, Wayne Lakes, Gettysburg,
Osgood, Chickasaw, Burkettsville, North Star, Hollansburg, Rossburg,
Palestine, and Montezuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4057 8447 4012 8443 3996 8481 4046 8480
TIME...MOT...LOC 1723Z 230DEG 45KT 4008 8484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

KC

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darke

When
September 22, 12:40 PM EST to 12:43 PM EST
Where
Darke County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
40.100, -84.630

Several trees and power lines were downed in the Greenville area.

Thunderstorm Wind, Shelby

When
September 22, 1:10 PM EST to 1:12 PM EST
Where
Shelby County, 1.48 mi SSE of Hardin Station
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.250, -84.240

Several trees and power lines were downed.

Thunderstorm Wind, Shelby

When
September 22, 1:35 PM EST to 1:37 PM EST
Where
Shelby County, 1.48 mi NNW of Jackson Center
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.450, -84.040

A tree fell onto a vehicle.

Thunderstorm Wind, Clark

When
September 22, 1:40 PM EST to 1:42 PM EST
Where
Clark County, 3.81 mi WNW of North Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.996, -83.999

A few trees were downed near the intersection of State Routes 235 and 41.

Thunderstorm Wind, Clark

When
September 22, 1:49 PM EST to 1:51 PM EST
Where
Clark County, 2.23 mi WSW of Dialton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.020, -83.970

A tree was downed.

Thunderstorm Wind, Adams

When
September 22, 3:04 PM EST to 3:06 PM EST
Where
Adams County, 2.16 mi NW of West Union
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.819, -83.562

A tree was downed along Chapparal Road.

Thunderstorm Wind, Highland

When
September 22, 3:35 PM EST to 3:37 PM EST
Where
Highland County, 2.14 mi NNE of Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.230, -83.610

A few trees were downed.

Thunderstorm Wind, Highland

When
September 22, 3:57 PM EST to 3:59 PM EST
Where
Highland County, 1.11 mi SSW of Bridges
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.284, -83.535

A few trees were downed near the intersection of Black Rabbit Road and Bridges Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204303, 1204304, 1204305, 1204306, 1204307, 1204309, 1204310, 1204311.